Another question about AmiodaroneRegister Today!
This is a discussion on Another question about Amiodarone in CCU Nursing / Coronary / Cardiac, part of Critical Care Nursing ... Hi everyone, I am in my third semester of an ADN program and I had a patient today who has a...by NJForte Sep 20, '12Hi everyone, I am in my third semester of an ADN program and I had a patient today who has a pacemaker and is on Amiodarone and Digoxin. By my understanding these two drugs are synergistic and can be extremely dangerous when combined. I didn't see anything in his history about having his digoxin levels checked and I wasn't sure about how to go about assessing weather it was safe to give these meds. I guess my question is; is digoxin toxicity a concern when the patient has a pacemaker?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=787616©2013 allnurses.com INC. All Rights Reserved.
- 2,109 Views
- Sep 21, '12 by Esme12Are these meds PO? The pacemaker will have no impact on the toxicity of the lanoxin as it regulates the electrical activity of the heart. The combination of these drugs can be dangerous and the drug levels need to be monitored closely. The presence of the pacemaker gives a safe net if these drugs need to be used together to regulate the patients rhythm for is prevents bradycardia and regulates HR and rhythm.
Dangerous Drug Interaction: Digoxin-Amiodarone: AMDA: Clinical Tools - Medication Management - Dangerous Drug Interaction: Digoxin-Amiodarone
Impact: Potential for digoxin toxicity.
digoxin (Lanoxin) amiodarone (Cordarone, Pacerone) Brand names appear in parentheses above and are trademarks of their respective manufacturers/owners.
Mechanism of Interaction: Multiple theories exist, but actual mechanism is unknown. Amiodarone may decrease the clearance of digoxin, resulting in prolonged digoxin activity. There may also be an additive effect on the sinus node of the heart.
Alternatives to Patient Management: Obtain digoxin level prior to initiation of amiodarone therapy. Then, decrease dose of digoxin by 25-50% and monitor digoxin levels once weekly for several weeks.Digoxin therapy should be cautiously started in with hypokalemia, hypomagnesemia or hypothyroidism due to the potential for adverse drug reactions at lower digoxin levels.
- Maintain digoxin level below 2ng/mL (2.6nmol/L).
- Monitor for signs and symptoms of digoxin toxicity (abdominal pain, anorexia, bizarre mental symptoms in the elderly, blurred vision, bradycardia, confusion, delirium, depression, diarrhea, disorientation, drowsiness, fatigue, hallucinations, halos around lights, visual acuity, mydriasis nausea, neuralgia, nightmares, personality changes, photophobia, restlessness, vertigo, vomiting, and weakness).
- Monitor heart rate for bradycardia and EKG-look for elongated PR interval.
- Monitor calcium, magnesium and potassium levels.
- Sep 21, '12 by NJForteThank you Esme12!
They were PO. He had been taking the two together for a long time, too. I never did find any hx of his dig levels being checked and he was negative for the other S+S. Just an interesting combination of drugs that I've never seen before being the lowly student that I am .
- Sep 21, '12 by TakeBackThe pacer will protect the pt from bradycardia caused by dual therapy, but NOT from potential ventricular arrhythmia 2/2 dig toxicity. Levels should be monitored.
- Sep 22, '12 by baker1bvAt every hospital I have ever worked at, pharmacy had a policy in place to draw a dig level at least weekly. No MD ordered required, since MDs can over look home meds. Ask the primary or cardiologist for a level, most doctors would rather be safe than sorry.
- Sep 24, '12 by RN DaveThe dig level needs to be checked... ask your preceptor or the doctor to order the test...
- Sep 24, '12 by NJForteThis Pt. had been there for about 48 hours and was being discharged that day but no one had ordered the labs drawn. I should have initiated this. Next time I want a level on something at clinical and I have a good rationale I am going to make it happen. Thank you all for your responses.
- Sep 24, '12 by eatmysoxRNThat's a good thing to check during chart checks when you start working (if you work nights). I am genuinely surprised how many things get overlooked related to routine labs and important labs that are never drawn.
- Sep 27, '12 by AnnersRNI have seen this combination given in some NYHA stg III/IV heart failure patients with afib issues as well- but only once they already had a BiV pacer/ICD implanted. Digoxin is an Inotrope- so it increases the strength of contractions in the patient with left ventricular systolic heart failure. The reason that Amio would be used instead of diltiazem in these patients is because dilt is contraindicated in patients with systolic dysfunction. Now that you know why- this man still should have a dig level checked! He may have had one outpatient that hadnt made it to the chart yet that the docs knew about- it does happen sometimes, especially if the outpatient center uses paper charts that have to be scanned into med records.